Little People, Smaller Doses
SPECIAL OFFER: - Limited Time Only!
(The ad below will not display on your printed page)

lhj

Little People, Smaller Doses

When it comes to medications, kids aren't simply mini adults.

Up until the last few years, most medicines given to a child had never been tested on one. And in some cases, this led to disastrous effects.

In fact, the comprehensive Food, Drug, and Cosmetic Act of 1938 -- the law that requires drugs to be shown safe before they can be marketed -- came about because of a disaster involving children. A chemist created a "wonder drug" known as the "Elixir of Sulfanilamide" containing the poisonous solvent diethylene glycol. More than 100 children and one adult died. The adult was the chemist who invented the drug. He committed suicide.

"Too often children acted as the canaries in the mineshafts," says Philip D. Walson, M.D., director of clinical trials at Children's Hospital Medical Center of Cincinnati.

The good news is that times have changed. Today the Food and Drug Administration has granted more than 188 requests for companies to study drugs in children, representing over 400 pediatric clinical trials. Some new products already approved will include new labeling that provides dosage, safety and adverse event information just for children.

While we wait for those drugs, there are some precautions every parent and caretaker should take when giving medicine to a child.

Read and understand the label. "When parents are dosing kids they need to be absolutely certain they understand what is being told and that it matches what's on the label. If you are not sure, you need to ask," Dr. Walson says. "It's a joke in pediatric circles, but it's not uncommon for kids to come in with pink powder in their ears because a parent has put oral amoxicillin in their ears to treat an ear infection."

Parents are often discouraged either by words or by actions from asking questions, says Dr. Walson. Don't be intimidated. If the doctor doesn't make time, ask the nurse. Go see a pharmacist and if you are still not sure, call you local poison control center.

Always use the correct dosing instrument. In other words, a teaspoon does not mean a kitchen teaspoon. Roberta Armstrong, director of pharmacy for Felpausch Pharmacies supermarket chain in southern Michigan, says a teaspoon is exactly 5 milliliters and the average household teaspoon can range from 3 to 10 milliliters. The best measuring tool is the oral syringe, Armstrong says. They can be found near the pharmacy counter. If your child is older and you want to use a dosing spoon, she recommends counting to 10 while your child drains the spoon to be sure all the medication comes out.

Don't dispense in the dark. If you need to give your child medicine in the middle of the night, turn on the light or use a flashlight. "Don't ever give medicines in the dark," says Linda Bernstein, Pharm.D, manager of marketing and promotions for Safeway Corporate Pharmacy Operations "You can misread the label or the device you are using, and it's extremely hard to see the lines on a dosing cup in the dark."

Check the level. A drug in a liquid form is very concentrated, so before dispensing it, hold it at eye level in the light to make sure you have the exact amount. Dr. Walson has seen children severely poisoned by getting one extra teaspoon of Tylenol drops.

If your child throws up medicine you just gave him, don't give him anymore. Giving him more can cause an overdose. Instead, call your doctor. If you child has a chronic condition and hates taking her medicine, talk to your pharmacist about adding a flavor. Many pharmacies have flavoring systems, such as Flavor Rx, that can make the most horrid tasting stuff pleasing to a child's palate.

Never, ever call medicine candy. If you call it candy, your child won't think of it as medicine and that could lead to him trying other medicines unsupervised, Dr. Walson says.

Keep over-the-counter products in their packaging. This is important because the packaging often contains expiration dates, dosage, and storage information.

Don't give children aspirin. Children and teenagers should never take aspirin or products that contain aspirin. Aspirin has been associated with Reyes syndrome, a rare but serious condition that can cause death.

The bottom line is to treat sick children with as much care and tenderness as possible. "Nothing is more valuable than children," says Dr. Walson. "Every time you dose them, treat them as the vulnerable creatures that they are." --Martha Miller

shim